Kansas, 2007

Lightning Strike in Kansas, March 23, 2007

March 23, 2007 · NWS TOP · 1 event in 1 county or zone

Lightning struck a residence in Abilene and damaged the furnace. There were no injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Lightning struck a residence in Abilene and damaged the furnace. There were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 2:57 PM CST, 7 hours 42 minutes earlier.

Area forecast discussion, Mar 23, 2:57 PM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT FRI MAR 23 2007

.DISCUSSION...

THIS AFTERNOON THE SURFACE WARM FRONT WAS REFORMING MUCH FARTHER
NORTH ACROSS SD...EXTENDING SOUTHEAST ACROSS IA INTO NORTHERN IL.
SOUTHWESTERLY 850MB WINDS WERE ADVECTING DEEPER GULF MOISTURE ACROSS
WEST TX NORTHEAST INTO SOUTH CENTRAL KS. SCATTERED SHOWERS HAVE
DEVELOPED IN THE LAST HOUR ACROSS THE SOUTHERN HALF OF THE CWA DUE
TO ISENTROPIC LIFT OF THE DEEPER MOISTURE OVER THE INVERSION AT
ABOUT 900MB. THE LOW STRATUS CLOUD COVER THE CWA HAVE KEPT
TEMPERATURES IN THE UPPER 60S TO LOWER 70S. IF SOME BREAKS IN THE
OVERCAST DEVELOP ACROSS WESTERN COUNTIES OF THE CWA TEMPERATURES MAY
REACH THE MID 70S BY 500 PM.

WATER VAPOR SATELLITE SHOWED A CLOSED UPPER LOW MOVING NORTHEAST
INTO SOUTHEAST AZ/SOUTHWEST NM THIS AFTERNOON. A 65KT 5H JET MAX WAS
LIFTING NORTH-NORTHEAST ACROSS THE TX PNHDL. SYNOPTIC SCALE LIFT IN
THE LEFT EXIT REGION OF THE 5H JET...COMBINED WITH SURFACE
CONVERGENCE ALONG A DRYLINE LOCATED ALONG THE TX/NM BORDER WAS
CAUSING SURFACE BASED THUNDERSTORMS TO DEVELOP ACROSS THE TX PNHDL.
AS THE 5H UPPER LOW MOVES NORTHEAST INTO WEST CENTRAL NM THE 5H JET
MAX WILL MOVE NORTH INTO WEST CENTRAL KS LATER TONIGHT. THE LIFT
AHEAD OF THE 5H JET MAX IN AN AREA UPPER LEVEL DIFFLUENCE SHOULD BE
SUFFICIENT FOR SHOWERS AND ELEVATED THUNDERSTORMS TO DEVELOP. THESE
SHOWERS AND STORMS WILL MOVE NORTHEAST ACROSS THE CWA LATER TONIGHT
WITH BEST CHANCE OF RAIN BEING ACROSS THE NORTHERN COUNTIES OF THE
CWA. ELEVATED THUNDERSTORMS LATER TONIGHT MAY BECOME SEVERE WITH THE
PRIMARY HAZARD BEING QUARTER SIZE HAIL. ALSO CONTINUED ISENTROPIC
LIFT THIS EVENING MAY KEEP THE SCATTERED LIGHT SHOWER
ACTIVITY...POSSIBLY A THUNDERSTORM...GOING THROUGH THE EVENING
HOURS. OVERNIGHT LOWS WILL CONTINUE TO BE MILD WITH LOWS IN THE
UPPER 50S ACROSS MOST OF THE CWA...SINCE DEWPOINTS SHOULD REMAIN IN
THE MID TO UPPER 50S.

ON SATURDAY THE 5H TROUGH OVER WEST CENTRAL NM WILL LIFT NORTHEAST
INTO CO AND WESTERN KS. THE DEEPER GULF MOIST AXIS WILL SURGE
NORTHWEST INTO WESTERN KS DURING THE MORNING HOURS...THEN GRADUALLY
MOVE EAST ACROSS WEST CENTRAL AND CENTRAL KS THROUGH THE DAY. THE
CWA WILL BE IN A REGION OF ISENTROPIC LIFT ON THE EAST SIDE OF THE
DEEPER MOISTURE...PLUS ENHANCED LIFT ASSOCIATED WITH THE MID LEVEL
JET MAX MOVING NORTHEAST ACROSS CENTRAL AND NORTHEAST KS. THE
WESTERN COUNTIES OF THE CWA MAY SEE WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGH THE MORNING HOURS. THIS AREA OF SHOWERS AND
THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE CENTRAL AND NORTHERN
COUNTIES THROUGH THE EARLY AFTERNOON HOURS...THEN NORTH INTO NE BY
LATE AFTERNOON. MEANWHILE SURFACE CONVERGENCE ALONG THE DRYLINE WILL
CAUSE SCATTERED SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS SOUTH
CENTRAL NE AND NORTH CENTRAL KS...PROBABLY JUST EAST OF A
MCCOOK...NE TO WEST OF HILL CITY...KS. THE VERTICAL WIND SHEAR WILL
BE VERY FAVORABLE FOR ROTATING STORMS. THE ONLY QUESTION WILL BE THE
DEGREE OF INSTABILITY. IF THE CLOUDS BREAK AHEAD OF THE DRYLINE AND
SURFACE HEATING WERE TO OCCUR MLCAPES MAY BE HIGHER THAN THE
1000-1500 J/KG THE MODELS ARE FORECASTING. THE SUPERCELL
THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL KS MAY MOVE
NORTHEAST INTO THE EXTREME NORTHWEST COUNTIES OF THE CWA BY LATE
AFTERNOON OR DURING THE EARLY EVENING HOURS. THE STORMS WILL BE
MOVING NORTHEAST OUT OF A HIGHER INSTABILITY AXIS...THUS THEY MAY
WEAKEN AS THEY APPROACH THE NORTHWEST COUNTIES OF THE CWA. THE MAIN
TORNADO THREAT WILL PROBABLY REMAIN WEST AND NORTHWEST OF THE CWA
LATE SATURDAY AFTERNOON AND EVENING. ANY SUPERCELL THUNDERSTORMS
THAT MOVE NORTHEAST ACROSS THE NORTHWEST COUNTIES MAY PRODUCE LARGE
HAIL AND DAMAGING OUTFLOW WINDS. HIGH TEMPERATURES MAY REACH THE MID
70S ACROSS THE WESTERN COUNTIES BY LATE AFTERNOON...CLOUD COVER AND
SCATTERED TO NUMEROUS SHOWERS THROUGH THE MORNING AND EARLY
AFTERNOON HOURS MAY KEEP THE EASTERN COUNTIES IN THE UPPER 60S TO
LOWER 70S.

AS NEGATIVE TILT SHORTWAVE IN THE HIGH PLAINS CONTINUES TO LIFT
NORTH AND NORTHEAST SATURDAY EVENING AND OVERNIGHT...THE MAIN LOW
LEVEL FOCUS SHOULD ALSO SHIFT NORTHEAST AS WELL. THE BETTER CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL FOCUS MORE TO THE NORTH OF THE
CWA OVERNIGHT. ALTHOUGH WITH STRONG UPPER JET CANNOT RULE OUT
POSSIBILITY OF SOME ADDITIONAL DEVELOPMENT OVERNIGHT...BUT CAPPING
WILL ALSO BE ON THE INCREASE AS WELL. HAVE KEPT POPS IN THE CHANCE
RANGE IN THE EVENING...LOWEST EAST CENTRAL...THEN LOWERED OVERNIGHT
TO SLIGHT CHANCE SOUTHEAST CWA. WITH DEWPOINTS IN THE 50S AND GOOD
MIXING WILL KEEP LOWS MILD AGAIN WITH 55 TO 60 THE RULE NORTHWEST TO
SOUTHEAST.

MODELS ARE ALSO INDICATING MORE OF A DRY SLOT ADVANCING NORTHEAST
INTO THE CWA ON SUNDAY...ESPECIALLY ACROSS THE NORTHWEST CWA WITH
DEEPER MOISTURE ACROSS THE SOUTHEAST HALF OF THE CWA WHERE A BETTER
CHANCE OF REACHING CONVECTIVE TEMPERATURE IN THE AFTERNOON WILL
BE...ALTHOUGH CAPPING WILL STILL NEED TO BE OVERCOME. ALTHOUGH MAIN
UPPER SUPPORT WILL HAVE LIFTED NORTH INTO THE NORTHERN PLAINS...
WEAKENING BOUNDARY AND MOISTURE GRADIENT WILL STILL TRAIL BACK TO
THE SOUTHWEST ACROSS THE CWA THROUGH THE DAY. WILL KEEP A CHANCE POP
GOING SOUTHEAST CWA WITH SLIGHT CHANCE BACK ACROSS
THE NORTHWEST COUNTIES. THE BETTER CHANCES WILL BE IN THE MID
AFTERNOON INTO THE EARLY EVENING...WITH ANOTHER CHANCE OVERNIGHT
INTO EARLY MONDAY MORNING AS ANOTHER SHORTWAVE BEGINS TO EJECT
NORTHEAST TOWARDS THE SOUTHEAST CWA FROM THE SOUTHERN PLAINS.

WITH THE HIGHER DEWPOINTS AND CLOUD POTENTIAL RESIDING ACROSS THE
EAST CENTRAL...WILL KEEP LOWS THE WARMEST SOUTHEAST AREAS AROUND 60
WITH THE LOWER 50S FAR NORTHWEST. THE CHANCE FOR THUNDERSTORMS STILL
LOOKS THE HIGHEST EAST CENTRAL MONDAY...THEN DRYING OUT ACROSS THE
ENTIRE CWA MONDAY NIGHT INTO TUESDAY AS THE SOUTHERN PLAINS UPPER
TROUGH LIFTS OUT INTO THE MID MS VALLEY. ANOTHER UPPER TROUGH THEN
DIGS INTO THE CENTRAL PLAINS BY WEDNESDAY/EARLY THURSDAY TIMEFRAME
WITH ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE AREA AT THAT
TIME...BEFORE DRY AGAIN BY FRIDAY AS MORE OF A ZONAL FLOW DEVELOPS
BEHIND MID WEEK TROUGH. HIGHS IN THE MIDDLE 70S THE RULE THROUGH
EARLY/MIDDLE PORTIONS OF NEXT WEEK THEN THE 60S BEHIND THE FRONT FOR
THURSDAY AND FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 23, 3:39 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT FRI MAR 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-242145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
439 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER MOST OF NORTH
CENTRAL INTO PORTIONS OF NORTHEAST KANSAS TONIGHT. THIS MAINLY
APPLIES TO AREAS ALONG AND TO THE NORTH OF A HERINGTON, MANHATTAN
TO HIAWATHA LINE. LARGE HAIL WOULD BE THE PRIMARY HAZARD WITH ANY
STORM THAT BECOMES SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SUNDAY ACROSS THE ENTIRE
AREA. A FEW OF THESE STORMS COULD BE SEVERE SATURDAY AND SATURDAY
EVENING MAINLY NORTH OF I 70. A FEW OF THESE STORMS COULD PRODUCE
LARGE HAIL...STRONG DAMAGING WINDS AND VERY HEAVY RAIN.

THUNDERSTORM CHANCES WILL LINGER ACROSS EAST CENTRAL AND PORTIONS
OF NORTHEAST KANSAS SUNDAY NIGHT INTO MONDAY. MORE THUNDERSTORMS
ARE POSSIBLE ACROSS MOST OF THE AREA FROM TUESDAY NIGHT INTO
THURSDAY AS ANOTHER SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT TO REPORT ANY LARGE HAIL.

In the hours before

Special weather statement, Mar 23, 9:55 PM CST, 44 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1055 PM CDT FRI MAR 23 2007

KSZ035-240415-
DICKINSON-
1055 PM CDT FRI MAR 23 2007

THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE CARLTON...HOPE...WOODBINE AND HERINGTON.

BLAIR
Special weather statement, Mar 23, 10:21 PM CST, 18 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT FRI MAR 23 2007

KSZ035-240445-
DICKINSON-
1121 PM CDT FRI MAR 23 2007

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE HERINGTON...HOPE...AND WOODBINE.

The radar

The Topeka radar (KTWX), 86 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dickinson

When
March 23, 10:39 PM CST
Where
Dickinson County, Abilene
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.920, -97.220

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23135.